W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP200 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
05/05/2014
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) campus.(b)(6), md.Indications: & who had undergone a total abdominal hysterectomy approximately 3-5 years ago through a midline infraumbilical incision.Three months after her operation she started to notice a bulge coming through the midline deep incision and she was found to have a ventral hernia which was significantly bothersome and painful for which she is scheduled to have this operation.Implant procedure: ventral incisional herniorrhaphy.Implant: gore¿ dualmesh¿ plus biomaterial [1dlmcp200/01504119] implant date: (b)(6) 2003 (hospitalization dates unknown).(b)(6) campus.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: ventral incisional hernia, infraumbilical.Complications: none.Estimated blood loss: approximately 100 cc.Wound class 1.Findings: approximately an 8 x 4 cm defect infraumbilical in the midline area.A 10 x 15 cm gore-tex mesh was placed.Procedure: once the patient was under general anesthesia with endotracheal intubation after standard preoperative prepping of the surgical site infraumbilical and 2 cm above the supraumbilical area an incision was made through the skin down to the hernia sac.Once the hernia sac was identified it was dissected down to the healthy fascia in all of its circumference.Then we proceeded to dissect a flap of healthy fascia about 4-5 cm around all the hernia and this defect.We subsequently opened the hernia sac and dissected another flap of healthy fascia from underneath through the abdominal cavity of about 4-5 cm around it circumference also.Subsequently a gore-tex mesh of i0 x 15 cm was placed underneath the fascia and was sutured using 0 prolene stitches in all of its circumference.This was done in a way in which the mesh would be covering the defect and overlapping about 3-4 cm around all of its circumference and would be lying below the hernia defect in the abdominal cavity.Then we proceeded to revise hemostasis and irrigate the wound and we subsequently closed the fascia and fascial edges to the midline covering the newly placed mesh.We proceeded to revise hemostasis again, irrigate and put a blake drain through the wound and place it lateral to the midline skin wound.This blake drain was left in place above the fascial closure plane.We finally closed the subcutaneous tissue and the skin.The patient subsequently went to the post-anesthesia are unit.(b)(6) campus.Implant sticker: dualmesh corduroy antimicrobial.Item#: 1dlmcp200.L0t#: 01504119.Relevant medical information: (b)(6) medical center.Admission.(b)(6) md.Discharge diagnosis: partial small bowel obstruction improved, pyelonephritis, acute kidney injury improved, dm-ii, not well controlled, severe hypomagnesemia.[inpatient admission records not provided].(b)(6) medical center.Inpatient admission.(b)(6) md.Emergency department.History of present illness: the patient presents with abdominal pain.The onset was 4 weeks ago.The course/duration of symptoms is worsening.The character of symptoms is achy and dull.The degree at onset was moderate.The location of pain at onset was right and abdominal.The degree at present is moderate.The location of pain at present is right, upper, lower and abdominal.Radiating pain: none.There are exacerbating factors including changing position and movement.The relieving factor is rest.Therapy today: none.Risk factors consist of obesity.Abdominal exam: tenderness: moderate, right upper quadrant, guarding: moderate, voluntary, rebound: negative.Notes: (b)(6) woman with abdominal wall abscess near the mesh from her surgical hernia repair.Iv fluids, zofran, pepcid and fentanyl with pain controlled.Discussed with dr.(b)(6) who reviewed the cat scan.Reports it does look like mesh.She had an abdominal hernia repair in (b)(6) 2000 with mesh.He reports first step of treatment is aspirating and treating with antibiotics.Discussed with dr.(b)(6) my discussion with dr.(b)(6).Discussed with dr.(b)(6) for admission.Will hold antibiotics until aspiration of ascess [sic] and cultures.She is not septic here.Assessment: abdominal wall abscess, abdominal pain.Plan: admit to inpatient.(b)(6) md.Ct abdomen/pelvis.Findings: there is a curvilinear density which may be from surgical material are-.Overlying this area are some inflammatory changes with indistinctness of adjacent soft tissue and a small abscess with air-fluid within it anterior to this curvilinear density in the mid abdomen.It measures 3 cm x 1.8 cm.Impression: 9 cm in length curvilinear thin density is seen along the anterior aspect of the lower inner abdominal wall.There are no old kubs are cts available at this institution for comparison, clinical correlation.This curvilinear density likely is related to surgically placed mesh for hernia repair however, its more dense than usual.Surgical correlation with the procedure performed and as to whether this could be related to a mesh product versus other is needed.There are inflammatory changes likely due to infectious etiology with a small abscess anterior to this curvilinear density.(b)(6), pa-c.History and physical.Chief complaint: abdominal pain.History of present illness: this is a (b)(6) female with a 1 month history of centralized, umbilical abdominal discomfort.She reports she saw her pcp approximately 1 month ago, had x-rays and blood work done and she was told she was constipated.She had persistent pain and went to urgent care, had blood work and a ct scan done.Per patient, was told everything was normal and was sent home.She continued to have persistent pain and came in today for further evaluation.There has been no associated symptoms including no fevers, no nausea, no vomiting, no diarrhea, no constipation, no hematochezia, no melena.Normal appetite.The pain is worse with position change and movement and improves if she is still.Denies chest pain or shortness of breath.Workup in the emergency room revealed normal vital signs, overall normal cbc, cmp, urinalysis.Ct abdomen and pelvis shows a 9 cm density along the anterior aspect of the lower inner abdominal wall, maybe a small abscess, possibly tracking towards an umbilical mesh.The patient reports history of a laparoscopic hysterectomy in 2002, followed by an abdominal umbilical hernia repair in 2003 with mesh placement in (b)(6).Dr.(b)(6) from general surgery, as well as dr.(b)(6) from radiology, were contacted.The plan is to attempt to drain this area and start antibiotics once cultures obtained.The patient is not clinically septic, has overall normal vital signs and blood work.She was admitted to the hospitalist service for further evaluation.Abdominal exam: normoactive bowel sounds in all 4 quadrants.Abdomen is soft, nondistended, mildly warm to touch to the central umbilical area.She is tender midline, from just above the umbilicus and distal to the umbilicus, also radiating into her right lower quadrant.Negative peritoneal and guarding signs.No umbilical hernia noted on palpation.Surgical incision site well-healed.No drainage.Assessment: abdominal wall abscess.History of umbilical hernia repair with mesh placement 2003.Plan: admit for further evaluation.I spoke with dr.(b)(6) who recommended drainage/aspiration of this, walled off, localized abscess.The patient has not received treatment for this and may do well with aspiration and antibiotics.(b)(6) 2014 pa-c.Addendum.Dr.(b)(6) to do ct guided aspiration tomorrow am.(b)(6) 2014: (b)(6) md.Radiology.Ct directed abscess aspiration.Indication: remote history of abdominal hernia repair with surgical mesh.Recent abdominal pain at hernia site with the ct scan showing small collection of fluid and gas associated with the surgical mesh.Procedure: an 18-gauge spinal needle was used to aspirate.The material appeared to be quite thick and was aspirated with a small amount of blood in a syringe.This was submitted for cultures and gram stain.The patient tolerated the procedure well without complication.Impression: aspiration of the fluid next to the surgical mesh.No complications occurred.(b)(6) 2014: [provider not listed].Pathology.Wound culture.Aspiration 1.6 ml surgical site.Final report: anaerobic culture: few anaerobic gram positive cocci, few prevotella oralis group.Aerobic culture: few streptococcus anginosus group (streptococcus anginosus) -- strept anginosus group streptococci are highly associated with abscess formation.Few eikenella species few aggregatibacter (haemophilus) aphrophilus.Gram stain: large number segmented neutrophils (polys) observed.Moderate number gram positive cocci.Few gram variable rods.Few gram negative rods.Few gram negative coccobacilli.(b)(6), do.Discharge summary.Hospital course: the patient was admitted on (b)(6) 2014 to the hospital service secondary to abdominal pain and imaging revealed a lesion on her abdomen, apparently associated with her abdominal hernia repair mesh.Surgery was consulted as well as interventional radiology and interventional radiology drained the abscess.Dr.(b)(6) followed and assisted in management of the patient and will follow the patient in the outpatient clinic in 1 week after discharge.The patient was treated with antibiotics and pain management and was sent home with antibiotics and oral pain management as well.She was sent home in good condition.To follow up with general surgery and internal medicine.Explant preoperative complaints: (b)(6) center.(b)(6) md.History and physical.Chief complaint: abdominal pain.History of present illness: presented with abdominal pain.Recent hospitalization for abdominal abscess associated with abdominal mesh repair and had drainage by interventional radiology.She had been discharged on augmentin and flagyl and had been doing fine until four days ago when she started to have abdominal pain.Pain is located over periumbilical area.Pain is sharp, constant and currently rated at 10/10.Ct abdomen and pelvis with iv contrast was done and this showed an 3.0 x 1.6 x 1.0 cm collection of fluid just anterior to the hernia mesh, possibly representing recurrent abscess.There was also a question of mild sigmoid diverticulitis due to a small amount of stranding around some diverticula.Abdominal exam: tenderness on deep palpation over periumbilical area.Assessment: persistent abdominal pain, recurrent abdominal abscess, and possible mild sigmoid diverticulitis based on ct report.Obesity with bmi of 45.Plan: admit, obtain general surgery consult.(b)(6) medical center.(b)(6) md.Radiology.Ct abdomen and pelvis.Indication: abdominal pain.Findings: bowel: there is sigmoid diverticulosis.There is a small amount of stranding around some diverticula, increased from the prior study.Abdominal wall: again, just anterior to the hernia mesh there is a collection measuring approximately 3 x 1.6 x 1.0 cm in size.This is approximately unchanged from the prior exam.Impression: 1.3.0 x 1.6 x 1.0 cm collection just anterior to the hernia mesh, possibly representing recurrent abscess.2.Sigmoid diverticulosis.There is a suggestion of mild diverticulitis.3.Hysterectomy.(b)(6) medical center.(b)(6), md.Indications: & who has a history of mesh implanted approximately 10 to 11 years ago in (b)(6).She has had consistent pain in this area, but recently has been having more pain and discovered initially to have fluid around the mesh that was aspirated approximately 3 weeks ago.This was purulent and grew out some bacteria; however, she was treated with antibiotics with the hopes that this would resolve.She is now having more symptoms.The fluid appears to be recurrent.I discussed with her the recommendation to remove the mesh.She understood the risks and benefits of the procedure including, but not limited to bleeding, infection, recurrence of the hernia, possibility of needing to place a biologic mesh, possibility of bowel resection with risk of anastomotic leak, and understanding these risks, she agreed to proceed.Explant procedure: laparoscopic removal of infected mesh (foreign body).Laparoscopic segmental small bowel resection with primary anastomosis.Explant date: (b)(6) 2014 (hospitalization (b)(6) 2014).(b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: infected abdominal wall mesh.Postoperative diagnosis: infected abdominal wall mesh and small bowel fistula to infected mesh.Anesthesia: general.Procedure: a left upper quadrant 12-mm port was inserted under direct vision into the peritoneal cavity.Following this, 2 left lower quadrant 5-mm ports were placed and the adhesions to the mesh were lysed.During the course of the dissection, it was apparent that there was a loop of bowel that was fused to the mesh.A very careful, meticulous dissection was made around this area, and as this was performed, bile staining of the mesh was noted.This was chronic and not acute.Due to the dissection, it appeared that the mesh infection was likely due to a fistula with erosion of the mesh and bowel.As the mesh was taken down, the purulent cavity was identified and aspirated.The mesh was then circumferentially removed by cutting ___ prolene sutures that appeared to have been placed to hold it to the abdominal wall.After this was accomplished, the mesh was free from the abdominal wall and also free from the intestine.The small bowel was examined and noted to have been fused to this with a fistula.At this point, the small bowel was divided with a gia stapler.A paramedian incision to the left side of the previous midline incision was made to retrieve the mesh and the small bowel.A side-to-side functional end-to-end staple anastomosis was created.Following this, the mesenteric defect closed with running 3-0 vicryl imbricating the staple line as well.After this was accomplished, the wound was copiously irrigated.The abdomen was copiously irrigated.The aspirate returned clear and colorless.The rest of the bowel was examined without any other evidence of bowel abnormalities.The paramedian incision was closed in 2 layers with #0 vicryl and #1 pds.Wound copiously irrigated and closed with staples.A 12-mm port site was closed with a figure-of-eight #1 vicryl.The midline incision where the mesh had been removed appeared to be well scarred and there was no hernia here, so no additional mesh was placed.The wounds were closed with staples and sterile dressings.The patient tolerated the procedure well and was taken to the recovery room in good condition.(b)(6) medical center.(b)(6) md.Pathology.Final diagnosis: small bowel with abdominal wall mesh, segmental resection and abdominal wall repair.1.Two segments of focally edematous small bowel with serosal adhesions and chronic inflammation.2.Surgical mesh (gross only).3.Negative for malignancy.Clinical history: laparoscopic removal of infected mesh.Gross description: abdominal tissue: received in formalin labeled (b)(6) is an 11.0 x 7.5 x 0.2 cm tan-brown rubbery material consistent with mesh with adherent clotted blood.Additionally within the specimen container is a 6.0 cm in length unoriented segment of bowel.The serosa is tan-pink to purple with focal areas of fibrous adhesions.There is 6.0 x 2.5 x 1.5 cm of tan-yellow attached pericolonic adipose tissue.The bowel is opened revealing tan-pink to focally disrupted mucosal folds with adherent tan-yellow fecal debris.The mucosal folds have a focally erythematous appearance.The luminal circumference is 3.5 cm and the wall ranges from 0.2 cm up to 0.4 cm.There are no masses or lesions grossly appreciated.The pericolonic fat is palpated and no lymph nodes are grossly appreciated.Additionally within the specimen container is a 3.0 x 2.0 x 1.0 cm segment of unoriented bowel.The mucosal folds are tan to pink with focal areas of adherent clotted blood.The serosa is tan-pink to purple and the wall ranges from 0.2 cm to 0.3 cm.(b)(6) medical center.(b)(6) md.Radiology.Ct abdomen and pelvis.History: surgery 6 days ago currently with elevated white count and pain.Ct needed to look for abscess.Findings: abdomen: since the previous scan, the herniorrhaphy mass has been removed from the periumbilical region, and there is minimal fluid collection here (images 92-101).No abscess found.Pelvis: there is subcutaneous edema, especially over the left lower quadrant and left flank.Impression: status post removal of the herniorrhaphy mesh from the upper periumbilical region with a minimal fluid collection in this region but no drainable abscess.Subcutaneous edema in the left abdomen wall, consistent with the history of recent surgery.Relevant medical information: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: incisional hernia.Procedure: laparoscopic repair of recurrent incisional hernia.Operative report: weight (b)(6).Indications: & who had a previous incisional hernia repair with mesh.She had an infected mesh, which i removed approximately 7 months ago.Since that time, she has developed some pain in the area and a ct scan shows what appears to be a posterior fascial hernia without penetration into the subcutaneous tissue.I explained this to her and the procedure including, but not limited to, bleeding, infection, damage to the bowel, conversion to open procedure, injury to surrounding structures, recurrence of the hernia and understanding these, she agreed to proceed.Procedure: attention was turned to the right upper quadrant where a 12 mm incision was used to introduce a 12-mm port under direct vision.Two 5-mm ports were placed and the left lower quadrant region was then evaluated.Adhesiolysis had been performed to fully evaluate this and indeed the posterior rectus fascia was seen to be drooping at the linea semilunaris with omentum trapped in there.This was for approximately 5 cm.With a previous history of mesh infection and the nature of this type of hernia, the decision was made to use ethibond sutures to simply tack this fascia back up to the abdominal wall.This was carried out throughout the length allowing for no penetration of material into this defect.After this was accomplished, excellent hemostasis was achieved.Carter fascial closure device was used to repair the 12-mm incision in the fascial layer and the skin closed with 4-0 vicryl and dermabond.She tolerated the procedure well and was taken to the recovery room in good condition.(b)(6) medical center.Inpatient admission.(b)(6) emergency department.Presented with epigastric pain for two days.Pain is worse when she lays down and she is nauseous.Complaints of a storm, 9/10 epigastric abdominal pain onset last pm after eating dinner.Pain is intermittent with episodes lasting a few minutes.Has recently started taking metformin for dm ii.Impression and plan: abdominal pain, flank pain, urinary tract infection.Place in observation.(b)(6) radiology.Abdominal x-ray.Image is somewhat limited by patient body habitus.Impression: nonspecific bowel gas pattern without evidence of ileus, obstruction or free air.(b)(6) md.History and physical.Chief complaint: abdominal pain.History of present illness: & presents with abdominal pain x1 day.She describes it as burning.It is worse when she is recumbent.She states there is no exertional quality to it.She has had this in the past.She has had multiple abdominal surgeries.No particular instance, though she recalled that she had significant pain that was like this.She has been treated in outpatient for urinary tract infection.She does report some back pain that is not one-sided, but rather diffuse.Exam: abdomen: soft, tender in the epigastrium.She does have a palpable abdominal mass-like projection.She states it is chronically like that.Imaging: kub [kidney ureter bladder] revealed nonspecific bowel gas pattern, but no obstruction.At last admission, the patient had a ct scan, which revealed multiple chronic abnormalities, but nothing acute.Assessment and plan: abdominal pain.Follow serial exams.She does not appear to have an acute abdominal problem at this time, but if she should progress on her abdomen, ___ get a cat scan.For now, we will just follow clinically.The patient does have a hernia in the area where i have palpated a mass-like projection.I do not know whether this hernia is ___ pain she is experiencing, but certainly that is something to watch as this could worsen quickly.I will treat with iv protonix for reflux and continue to follow as noted above.Concern for pyelonephritis, currently on treatment.It should be noted that the gore¿ dualmesh¿ plus biomaterial instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore¿ dualmesh¿ plus biomaterial instructions instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2003 whereby a gore¿ dualmesh¿ plus biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh failure resulting in pain, limited range of motion, blockage, need for excision.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.